Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Melbourne, FL

June 2, 2008Indian River County, Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 2, 2008, 3:44 PM EDT for Indian River County, Okeechobee County, Saint Lucie County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2008, 3:44 PM EDT (19:44 UTC)
Expired
Jun 2, 2008, 4:45 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Indian River County, FL, Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 87 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 021946
SVRMLB
FLC061-093-111-022045-
/O.NEW.KMLB.SV.W.0033.080602T1944Z-080602T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
344 PM EDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIAN RIVER COUNTY IN FLORIDA.
  EASTERN OKEECHOBEE COUNTY IN FLORIDA.
  ST. LUCIE COUNTY IN FLORIDA.

* UNTIL 445 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF FORT DRUM...AND MOVING SOUTH AT 10 MPH. OTHER SEVERE
  STORMS WERE LOCATED ALONG INTERSTATE 95 AND STATE ROAD 60 IN 
  INDIAN RIVER COUNTY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  LAKEWOOD PARK...WHITE CITY...SAINT LUCIE WEST...PORT SAINT LUCIE
  RIVER PARK...PORT SAINT LUCIE...OKEECHOBEE AND FOUR SEASONS ESTATES

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL FROM NICKEL TO QUARTER SIZED. SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 2727 8029 2724 8029 2724 8030 2722 8028
      2721 8029 2722 8087 2782 8086 2781 8051
      2727 8027
TIME...MOT...LOC 1944Z 344DEG 10KT 2761 8074

$$

DWS
2 follow-up statements
000 
WWUS52 KMLB 022019
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
415 PM EDT MON JUN 2 2008

FLC061-093-111-022045-
/O.CON.KMLB.SV.W.0033.000000T0000Z-080602T2045Z/
OKEECHOBEE FL-ST. LUCIE FL-INDIAN RIVER FL-
415 PM EDT MON JUN 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT 
FOR INDIAN RIVER...SAINT LUCIE AND OKEECHOBEE COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG THE FLORIDA TUNRPIKE IN SAINT LUCIE COUNTY...AND IN 
VICINITY OF THE TOWN OF OKEECHOBEE. MOVEMENT WAS SOUTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GROVENOR ESTATES...LAKEWOOD PARK...SAINT LUCIE METS...WHITE CITY...
WHISPERING PINES...SAINT LUCIE WEST...PORT SAINT LUCIE RIVER PARK...
PORT SAINT LUCIE...OKEECHOBEE...INDIAN RIVER ESTATES...FOUR SEASONS
ESTATES...FORT PIERCE SOUTH...COUNTRY HILLS ESTATES...COLLINS PARK
ESTATES...CARLTON AND BASSWOOD ESTATES

THIS STORM CLUSTER HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND 
LARGE DAMAGING HAIL IN INDIAN RIVER COUNTY. SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 2727 8029 2724 8029 2724 8030 2722 8028
      2721 8029 2722 8087 2782 8086 2781 8051
      2727 8027
TIME...MOT...LOC 2015Z 344DEG 10KT 2753 8071

$$
DWS
000 
WWUS52 KMLB 022047
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
445 PM EDT MON JUN 2 2008

FLC061-093-111-022055-
/O.EXP.KMLB.SV.W.0033.000000T0000Z-080602T2045Z/
OKEECHOBEE FL-ST. LUCIE FL-INDIAN RIVER FL-
445 PM EDT MON JUN 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR INDIAN RIVER...ST. LUCIE AND
EASTERN OKEECHOBEE COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER A SEVERE 
THREAT. HOWEVER...TORRENTIAL DOWNPOURS...SMALL HAIL...GUSTY WINDS 
AND CLOUD TO GROUND LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS 
OVER THE NEXT HOUR WITH THIS CLUSTER OF STORMS.

LAT...LON 2727 8029 2724 8029 2724 8030 2722 8028
      2721 8029 2722 8087 2782 8086 2781 8051
      2727 8027
TIME...MOT...LOC 2019Z 344DEG 10KT 2752 8071

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:15 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 2, 3:15 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT MON JUN 2 2008

.DISCUSSION...

TONIGHT...
LATE MORNING RAOBS FROM KXMR SHOWED A DROP IN PW FROM 1.8 TO 1.4.
HOWEVER...LIFTED INDEX REMAINED AT -8...TOTAL TOTALS 50...WHILE H50
TEMPS DROPPED TO -10C.  THE H85-H50 SHORT WAVE TROF OVER THE ERN
SEABOARD CONTINUES TO GENERATE A LIGHT/MODERATE WRLY BREEZE ACROSS
THE PENINSULA...WHICH IS REFLECTED IN THE LATEST E/SE STORM MOTION.
ALOFT...WEAK H25 WINDS OVER THE CENTRAL PENINSULA ARE SANDWICHED BY
A WEAK H25 JET OVER N FL AND OVER THE FL STRAITS.  THIS HAS INDUCED
A WEAK AREA OF UPR LVL DIVERGENCE OVER THE CWA.  ALSO OF NOTE...AN
H50 VORT RIDGE EXTENDING FROM THE BIG BEND TO THE MOUTH OF THE
SAVANNAH RIVER.  EMBEDDED WITHIN W/NW FLOW...WEAK PVA IS OCCURRING
OVER MUCH OF THE CENTRAL PENINSULA.

DECREASE IN MOISTURE HAS RESULTED IN LOWER COVERAGE THAN
ANTICIPATED...BUT BELIEVE THIS IS TEMPORARY.  AS THE EAST COAST SEA
BREEZE INTERACTS WITH OUTFLOW BOUNDARIES FROM EXISTING CONVECTION...
EXPECT TO SEE STORMS FILL IN ACROSS THE AREA.  INITIAL ROUND OF SCT
SHRAS/ISOLD TSTRMS OVER THE CWA ASSOCD WITH DAYTIME HEATING WILL
CONTINUE THRU THE REMAINDER OF THE AFTN...ESPECIALLY NEAR THE EAST
COAST BREEZE.  SECOND ROUND MAY COME EARLY THIS EVENING AS OUTFLOW
BOUNDARIES AND THE WEST COAST SEABREEZE BEGIN TO INTERACT.  ISOLD
PULSE SVR POSSIBLE DUE TO THE COLD AIR ALOFT...MAINLY THRU 00Z.

WILL KEEP 40/50 POPS OVER THE INTERIOR/COASTAL ZONES RESPECTIVELY
FOR NOW...BUT THESE MAY BE LOWERED DEPENDING ON HOW MUCH CONVECTION
DEVELOPS PRIOR TO SUNSET. WILL KEEP THE ENHANCED WORDING GIVEN THE
BEHAVIOR OF THE STORMS SO FAR THIS AFTN BUT WILL LIMIT IT TO A
PRE-FIRST PD SECTION.

TUESDAY...
DLM RIDGE OVER THE SRN PLAINS/LWR MS VALLEY WILL PUSH FAR ENOUGH
EAST BY DAYBREAK TO CRANK THE H85-H50 STEERING FLOW AROUND TO THE
N/NW...WHILE REBUILDING THE SFC RIDGE OVER THE GOMEX/SW ATLC.
SEABREEZE CONVERGENCE AND NRLY STEERING FLOW WILL FOCUS DIURNAL
CONVECTION OVER THE INTERIOR COUNTIES WITH STRONGEST STORM POTENTIAL
AROUND THE LAKE OKEECHOBEE REGION.

TUE NIGHT...EXPECT EVENING CONVECTION TO BE MAINLY ACROSS INTERIOR
SECTIONS WITH SLIGHTLY HIGHER COVERAGE (SCT) ACROSS LAKE COUNTY IN
THE EVENING. HAVE NUDGED POPS UP ACROSS LAKE TO 30 PCT. LOWS IN THE
LWR-MID 70S.

WED...S/SSW LOW LVL FLOW EARLY WILL TRANSITION TO DEEPER SE FLOW IN
THE AFTERNOON. WILL CONTINUE ISOLATED LIGHTNING STORMS ACROSS THE
MAINLAND AND SCT STORMS ACROSS THE WELL INTERIOR SECTIONS WITH SE
FLOW DEVELOPING.

THU...DEEPER ONSHORE FLOW WITH HIGHER MOISTURE LEVELS ACROSS THE SRN
COUNTIES AS SFC RIDGE AXIS LIFTS NORTH OF THE STATE. WILL KEEP
ISOLATED LIGHTNING STORM MENTION ACROSS THE INTERIOR AND SOUTH AND
GO WITH A DRY FORECAST FOR N CSTL SECTIONS. HIGHS UPR 80S COAST TO
LWR 90S INTERIOR.

FRI-MON...DEEP ESE/SE FLOW THROUGH THE EXTENDED TIME FRAME WITH DEEP
MOISTURE ACROSS THE FAR S FL SAT LIFTING NORTHWARD ACROSS THE SRN
PENINSULA FOR SUNDAY AND MOST OF EAST CENTRAL FL BY DAY7. WILL
CONTINUE POPS IN THE 30-40 PCT RANGE WITH HIGHEST POPS ACROSS SRN
AND INTERIOR SECTIONS IN THE AFTERNOON EACH DAY.

&&

.AVIATION...
THE EAST COAST HAS PUSHED PUSHED TO THE BORDER BETWEEN THE COASTAL
AND INTERIOR COUNTIES.  INLAND PROGRESS MAY TAKE IT AS FAR AS KSFB
BY 22Z BUT NOT MUCH FURTHER AS DVLPG CONVECTION DISRUPTS ITS
ORGANIZATION WHILE LIGHT WRLY FLOW ALOFT LIMITS ITS FORWARD MOTION.
SCT MVFR SHRAS/ISOLD IFR TSRAS THRU 22Z AREAWIDE...ESPECIALLY ALONG
THE EAST/WEST COAST SEABREEZE FRONTS. SCT IFR TSRAS/ISOLD LIFR TSRAS
BTWN 22Z-01Z AS THE WEST COAST SEABREEZE AND OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION INTERSECT WITH THE EAST COAST BREEZE OVER THE
COASTAL COUNTIES.  MVFR SHRAS MAY LINGER THRU 02Z...BUT MOST PRECIP
SHOULD DISSIPATE BY 03Z.

&&

.MARINE...
LATE AFTN/EARLY EVNG TSTRM ACTIVITY WILL BE THE PRIMARY CONCERN AS A
LIGHT WRLY STEERING FLOW ALOFT PUSHES STRONG STORMS TOWARD THE E FL
COAST.  SFC WND +G35KTS WILL PRODUCE LCLLY ROUGH SEAS...MAINLY OVER
THE NEARSHORE WATERS.  FREQUENT LTG AND VERY HEAVY RAIN EXPECTED AS
WELL.  OTHERWISE...NO WIND/SEA CONCERNS WITH SOUTHWEST WINDS
GENERALLY 10 KNOTS.

WED AFTN THROUGH SAT EXPECT ESE/SE FLOW WITH WINDS GENERALLY 10-15
KNOTS. SEAS 2-4 FT BUILDING TO 3-5 FT BY THE START OF THE WKND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  87  71  90 /  50  30  20  20
MCO  71  92  73  92 /  30  30  20  20
MLB  72  87  73  88 /  50  30  20  20
VRB  72  88  71  88 /  50  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....VOLKMER
Hazardous weather outlook, Jun 2, 11:33 AM EDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1133 AM EDT MON JUN 2 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-030345-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1133 AM EDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
A MOIST SOUTHWEST FLOW WILL GENERATE SCATTERED STORMS ALONG THE
EAST AND WEST COAST SEA BREEZE BOUNDARIES BY MID AFTERNOON.
SUBSEQUENT BOUNDARY INTERACTIONS THROUGH EARLY EVENING WILL
GENERATE ADDITIONAL STORMS ACROSS INTERIOR SECTIONS. SOME STORMS
WILL BECOME STRONG AND PRODUCE FREQUENT TO EXCESSIVE LIGHTNING
STRIKES. A FEW COULD ALSO PRODUCE HAIL AND DAMAGING WINDS.

RESIDENTS ARE REMINDED THAT LIGHTNING MAKES EVERY THUNDERSTORM A
POTENTIAL KILLER. SEEK INDOOR SHELTER IMMEDIATELY IF THUNDER IS
HEARD OR IF STORMS BEGIN TO BUILD OVERHEAD.

...FLOOD IMPACT...
AFTERNOON STORMS ARE EXPECTED TO MOVE SLOWLY EAST AT 5 TO 10 MPH.
A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF 2 TO 3 INCHES.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL PUSH OFF THE EAST FLORIDA COAST LATE
THIS AFTERNOON AND EARLY THIS EVENING. SOME STORM MAY PRODUCE
SURFACE WIND GUSTS TO 35 KNOTS...FREQUENT LIGHTNING...AND LOCALLY
ROUGH SEAS. VERY HEAVY RAIN ASSOCIATED WITH THE STORMS WILL REDUCE
VISIBILITY TO LESS THAN A MILE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED STORMS ARE EXPECTED AGAIN TUESDAY AFTERNOON THEN COVERAGE
SHOULD DIMINISH UNTIL LATE WEEK WHEN MOISTURE IS FORECAST TO
INCREASE AGAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW/LASCODY

In the hours before

Special weather statement, Jun 2, 1:15 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT MON JUN 2 2008

FLZ059-064-021745-
MARTIN-ST. LUCIE-
115 PM EDT MON JUN 2 2008

...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY...
SOUTHEASTERN ST. LUCIE COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR PORT SAINT LUCIE. THE STORM WAS MOVING SOUTH
ALONG THE EAST COAST SEA BREEZE BOUNDARY AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE NORTH RIVER SHORES
...PORT SALERNO AND STUART.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS TO 40 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:52 PM EDTSevere Thunderstorm WarningMLBIndian River53 min
Jun 2, 4:07 PM EDTSevere Thunderstorm WarningMLBLake, Volusia53 min
Jun 2, 4:27 PM EDTAreal Flood AdvisoryMLBOkeechobee2 hr
Jun 2, 4:59 PM EDTSevere Thunderstorm WarningMLBLake32 min
Jun 2, 5:36 PM EDTSevere Thunderstorm WarningMLBOsceola54 min
Jun 2, 5:44 PM EDTSevere Thunderstorm WarningMLBLake, Volusia50 min
Jun 2, 5:44 PM EDTSevere Thunderstorm WarningMLBOrange61 min
Jun 2, 6:14 PM EDTAreal Flood AdvisoryMLBOrange2 hr
Jun 2, 6:30 PM EDTSevere Thunderstorm WarningMLBOsceola60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.